Know the basics
What is dexchlorpheniramine used for?
Dexchlorpheniramine is an antihistamine used to relieve symptoms of allergy, hay fever, and the common cold. These symptoms include rash, watery eyes, itchy eyes/nose/throat/skin, cough, runny nose, and sneezing.
Dexchlorpheniramine works by blocking a certain natural substance (histamine) that your body makes during an allergic reaction. By blocking another natural substance made by your body (acetylcholine), it helps dry up some body fluids to relieve symptoms such as watery eyes and runny nose.
Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Therefore, do not use dexchlorpheniramine to treat cold symptoms in children younger than 6 years unless specifically directed by the doctor. Some products (such as long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely.
These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Do not use dexchlorpheniramine to make a child sleepy. Do not give other cough-and-cold medication that might contain the same or similar ingredients (see also Drug Interactions section). Ask the doctor or pharmacist about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray).
How should I take dexchlorpheniramine?
Take dexchlorpheniramine by mouth with or without food or as directed by your doctor dexchlorpheniramine may be taken with food or milk if stomach upset occurs.
If you are taking the extended-release tablets, do not crush or chew them. Doing so can release all of the drug at once, increasing the risk of side effects. Also, do not split extended-release tablets unless they have a score line and your doctor or pharmacist tells you to do so. Swallow the whole or split tablet without crushing or chewing.
If you are using the liquid form, use a medication measuring device to carefully measure the prescribed dose. Do not use a household spoon.
Your dosage is based on your age, medical condition, and response to therapy. Do not increase your dose or take dexchlorpheniramine more often without your doctor’s approval. Take dexchlorpheniramine regularly in order to get the most benefit from it. To help you remember, take it at the same time(s) each day.
Inform your doctor if your condition persists or worsens.
How do I store dexchlorpheniramine?
Dexchlorpheniramine is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store dexchlorpheniramine in the bathroom or the freezer. There may be different brands of dexchlorpheniramine that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.
You should not flush dexchlorpheniramine down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.
Know the precautions & warnings
What should I know before using dexchlorpheniramine?
Some medical conditions may interact with dexchlorpheniramine controlled-release tablets. Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant or plan to become pregnant;
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement;
- if you have allergies to medicines, foods, or other substances;
- if you have a fast, slow, or irregular heartbeat;
- if you have a history of asthma, lung problems (eg, emphysema), heart problems, high blood pressure, diabetes, heart blood vessel problems, stroke, glaucoma, a blockage of your stomach or intestines, ulcers, a blockage of your bladder, trouble urinating, an enlarged prostate, seizures, or an overactive thyroid.
Is it safe to take dexchlorpheniramine during pregnancy or breast-feeding?
There are no adequate studies in women for determining risk when using this medication during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking this medication. This medication is pregnancy risk category B according to the US Food and Drug Administration (FDA). It is category C if it contains a corticosteroid as part of the formulation.
FDA pregnancy risk category reference below:
- A=No risk,
- B=No risk in some studies,
- C=There may be some risk,
- D=Positive evidence of risk,
These drugs appear in breast milk and should be avoided if you are lactating and breastfeeding, especially for newborns and young infants.
Know the side effects
What are the side effects of dexchlorpheniramine?
Applies to dexchlorpheniramine: controlled-release tablets, syrup
Check with your doctor if any of these most COMMON side effects persist or become bothersome: Constipation; diarrhea; dizziness; drowsiness; dry mouth, nose, or throat; excitability; headache; loss of appetite; nausea; nervousness or anxiety; trouble sleeping; upset stomach; vomiting; weakness.
Seek medical attention right away if any of these SEVERE side effects occur while taking dexchlorpheniramine: Severe allergic reactions (rash; hives; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); difficulty urinating or inability to urinate; fast or irregular heartbeat; hallucinations; seizures; severe dizziness, lightheadedness, or headache; tremor; trouble sleeping; vision changes.
Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.
Know the interactions
What drugs may interact with dexchlorpheniramine?
Dexchlorpheniramine may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.
Some products that may interact with this drug include: antihistamines applied to the skin (such as diphenhydramine cream, ointment, spray), antispasmodics (e.g., atropine, belladonna alkaloids), MAO inhibitors (isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, selegiline, tranylcypromine), drugs for Parkinson’s disease (e.g., anticholinergics such as benztropine, trihexyphenidyl), scopolamine, tricyclic antidepressants (e.g., amitriptyline).
Tell your doctor or pharmacist if you also take drugs that cause drowsiness such as: certain antihistamines (e.g., diphenhydramine), anti-seizure drugs (e.g., carbamazepine), medicine for sleep or anxiety (e.g., alprazolam, diazepam, zolpidem), muscle relaxants, narcotic pain relievers (e.g., codeine), psychiatric medicines (e.g., chlorpromazine, risperidone, amitriptyline, trazodone). Check the labels on all your medicines (e.g., cough-and-cold products) because they may contain drowsiness-causing ingredients. Ask your pharmacist about the safe use of those products.
Dexchlorpheniramine is very similar to chlorpheniramine. Do not use medications containing chlorpheniramine while using dexchlorpheniramine
Dexchlorpheniramine may interfere with certain laboratory tests (including allergy skin testing), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.
Does food or alcohol interact with dexchlorpheniramine?
Dexchlorpheniramine may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.
What health conditions may interact with dexchlorpheniramine?
Dexchlorpheniramine may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.
Understand the Dosage
The information provided is not a substitute for medical advice. ALWAYS consult your doctor or pharmacist before using this medication.
What is the dose of Dexchlorpheniramine for an adult?
Usual Adult Dose for Allergic Conditions
Initial dose: 2 mg (1 teaspoonful) orally every 4 to 6 hours, or 1-2 tab/tsp qid. Max: 8 tab/tsp/day.
What is the dose of Dexchlorpheniramine for a child?
Usual Pediatric Dose for Allergic Conditions
2 years to 6 years: ¼-½ tsp tid. Max: 2 tsp/day.
6 years to 12 years: ½ tab/tsp tid. Max: 4 tab/tsp/day
How is dexchlorpheniramine available?
In the Philippines, dexchlorpheniramine is available as part of a formulation containing two drugs.Betamethasone 250 mcg + Dexchlorpheniramine Maleate 2mg (Celestamine, RiteMed, Betadex) is available in the following dosage forms and volumes:
- Syrup: 30, 60 mL
Tablet: 150, 500, and 1000 per boxWhat should I do in case of an emergency or overdose?
In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.
Symptoms may include blurred vision; confusion; hallucinations; seizures; severe dizziness, lightheadedness, or headache; severe drowsiness; unusually fast, slow, or irregular heartbeat; and vomiting
What should I do if I miss a dose?
If you miss a dose of dexchlorpheniramine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.
Hello Health Group does not provide medical advice, diagnosis or treatment.